Alert archive / Michigan / Special Weather Statements in 2007

Special Weather Statement, NWS Grand Rapids, MI

August 2, 2007Newaygo County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Aug 2, 2007, 9:49 PM EDT for Newaygo County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2007, 9:49 PM EDT (01:49 UTC)
Expired
Aug 2, 2007, 10:45 PM EDT
In force
56 min
Issued by
NWS Grand Rapids, MI

County Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 70 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2323 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGRR 030149
SPSGRR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
949 PM EDT THU AUG 2 2007

MIZ044-050-030245-
MUSKEGON-NEWAYGO-
949 PM EDT THU AUG 2 2007

...SPECIAL WEATHER STATEMENT...

AT 946 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF FREMONT...OR 13 MILES
NORTHEAST OF MUSKEGON...MOVING EAST AT 30 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...FREMONT...NEWAYGO AND GRANT.

OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS OF 40 TO 50 
MPH...HAIL UP TO HALF AN INCH IN DIAMETER AND LOCALLY HEAVY 
DOWNPOURS WILL ALL BE POSSIBLE FROM THIS STORM.

LAT...LON 4347 8605 4350 8604 4353 8558 4331 8558
      4332 8623 4336 8624 4347 8624

$$
NJJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:00 PM EDT, 6 hours 49 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM EDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT THU AUG 2 2007

LATEST UPDATE...SHORT TERM...MARINE...HYDROLOGY...LONG TERM

.SYNOPSIS... (300 PM EDT THU AUG 2 2007)
A COLD FRONT THAT STRETCHES FROM EASTERN LAKE SUPERIOR TO NORTHEAST
IOWA IS NOT MOVING TOO FAST AND MOST OF THE UPPER LEVEL ENERGY IS
WELL NORTH OF THE SYSTEM IN CANADA. THE FRONT WILL MOVE SOUTHEAST
OVERNIGHT REACHING LUDINGTON AROUND 1 AM AND JACKSON AROUND 8
AM CDT. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND OVERNIGHT AS THE FRONT MAKES ITS WAY ACROSS SOUTHWEST
LOWER MICHIGAN. COOLER AND DRIER AIR WILL MOVE INTO THE AREA FRIDAY
AND SATURDAY WITH HIGH PRESSURE DOMINATING THE SURFACE WEATHER MAPS.
ON SATURDAY A WARM FRONT DEVELOPS FROM A LOW IN THE CENTRAL PLAINS
TO THE OHIO VALLEY. THIS SYSTEM WILL BRING ANOTHER CHANCE FOR
SHOWERS AND THUNDERSTORMS OVERNIGHT SATURDAY AS IT MOVES TOWARDS THE
LOWER GREAT LAKES.

&&

.SHORT TERM... (300 PM EDT THU AUG 2 2007)
FORECAST CONCERNS FOR THIS AFTERNOON THROUGH THE OVERNIGHT IS MAINLY
DUE TO THE POTENTIAL FOR CONVECTION. SATELLITE AT 3 PM CDT SHOWING
OPEN CELL FAIR WEATHER CU ACROSS THE CWA BUT THE ENVIRONMENT IS
UNSTABLE WITH SURFACE BASED CAPES IN THE 1000-2000 J/KG
RANGE...SURFACE BASED LIS FROM -3 TO -6 AND LOW LEVEL LAPSE RATES OF
-5 TO -8 C/KM. MID LEVEL LAPSE RATES ARE NOT AS IMPRESSIVE AND THERE
IS A FAIR AMOUNT OF DRY AIR GETTING ENTRAINED INTO AND CUTTING OFF
THE MOIST UPDRAFTS. SHOWERS AND THUNDERSTORMS ARE FIRING ALONG AND
AHEAD OF THE COLD FRONT FROM THE STRAITS TO JUST OFF FRANKFORT BUT
THE INTENSITY AND LIGHTNING ASSOCIATED WITH THE STORMS HAS BEEN
DECREASING IN THE LAST HOUR OR SO.

HAVE MADE SOME MINOR CHANGES TO CLOUD COVER AND OVERNIGHT LOW
TEMPERATURES FOR TONIGHT AND FRIDAY NIGHT...GOING A LITTLE WARMER
TONIGHT AS CLOUDS DO TEND TO HANG IN FOR AWHILE OVERNIGHT AND
ALTHOUGH THE DEW POINT DOES DROP OFF QUICKER THAN THE PAST FEW FRONT
THE LACK OF RADIATIONAL COOLING SHOULD KEEP US A LITTLE WARMER.
WENT COOLER SATURDAY MORNING DUE TO CLEARING AND DEW POINTS DROPPING
AT LEAST TO THE LOWER TO MID 50S.

AS NOTED HIGH PRESSURE DOMINATES FRIDAY AND SATURDAY BUT THEN BEGINS
TO BACK OFF ON SATURDAY EVENING AND OVERRUNNING CLOUDINESS SHOULD
BEGIN TO FORM SATURDAY AFTERNOON WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS NORTH OF THE WARM FRONT SATURDAY NIGHT.

&&

.LONG TERM...(300 PM EDT)
EF GUIDANCE SUGGESTS THAT THE WARM FRONT WILL CONTINUE
TO MOVE NNE TO JUST NORTH OF OUR CWA BY SUNDAY EVENING. WE EXPECT
THAT REMNANT SHOWERS AND STORMS FROM AN OVERNIGHT MCS FUELED BY A
35-40 KT LLJ IN CLOSE PROXIMITY TO THE WARM FRONT COULD LINGER INTO
SUNDAY MORNING. THIS WILL BE FOLLOWED BY POTENTIAL FOR ADDITIONAL
CONVECTIVE DEVELOPMENT LATER SUNDAY IN THE VICINITY OF THE WARM
FRONT.

BEYOND THAT WE EXPECT TEMPS TO CONTINUE TO AVG ABOVE NORMAL FOR THE
EARLY TO MIDDLE PORTION OF NEXT WEEK. THIS PRIMARILY BECAUSE MIN
TEMPS WILL STAY UP IN THE UPPER 60S TO LOWER 70S AS SOUTHERLY FLOW
SOUTH OF THE WARM FRONT ADVECTS HIGHER DEW PT AIR INTO OUR REGION.
MAX TEMPS COULD ALSO BE POTENTIALLY QUITE WARM. THIS WILL BE
OBVIOUSLY LARGELY DEPENDENT ON EXTENT OF CLOUD COVER AND PCPN
COVERAGE DAILY.

WE WILL HAVE A CHC FOR CONVECTION MONDAY THROUGH TUESDAY DUE TO
INCREASING MOISTURE AND INSTABILITY AND AS A SFC LOW PRESSURE SYSTEM
TO OUR WEST MONDAY MOVES INTO OUR REGION TUESDAY. WE WILL ALSO HAVE
TO WATCH FOR POTENTIAL FOR STRONG TO SEVERE CONVECTION SUNDAY
THROUGH TUESDAY.  THE SPC ALREADY HAS LWR MI HIGHLIGHTED FOR THIS
POTENTIAL IN THAT TIME FRAME.

&&

.AVIATION... (100 PM EDT THU AUG 2 2007)
A SCT-BKN CU DECK WITH CLOUD BASES AT 4-6 KFT AGL WILL PERSIST
THROUGH THIS AFTERNOON AND EVENING WITH ISOLATED SHOWERS AND TSTORMS
POSSIBLE MAINLY NORTH OF ALL THE TAF SITES ACROSS CENTRAL LWR MI OUT
AHEAD OF THE COLD FRONT. SKIES WILL GRADUALLY CLEAR FROM NW TO SE
BETWEEN 05Z AND 11Z OVERNIGHT BEHIND THE FRONT. CLEAR SKIES FRIDAY
MORNING AND EARLY AFTERNOON WITH LITTLE IF ANY CU POTENTIAL DUE TO
SUBSIDENCE AND A DRIER AIR MASS IN PLACE BY THEN.

&&

.MARINE... (300 PM EDT THU AUG 2 2007)
OTHER THAN THE OUTSIDE CHANCE OF A THUNDERSTORM OVERNIGHT WAVES IN
THE NEARSHORE AREA WILL BE LESS THAN 2 FEET TONIGHT THROUGH SATURDAY
AFTERNOON.

&&

.HYDROLOGY... (300 PM EDT THU AUG 2 2007)
EVEN IF SIGNIFICANT RAINFALL IS RECEIVED BY THE SYSTEM OVER THE
WEEKEND STREAMFLOW IS VERY LOW ACROSS THE AREA AND ANY PRECIPITATION
TONIGHT WILL HAVE A MINIMAL IMPACT. RIVER LEVELS PER THE USGS
WEBSITE CONTINUE TO BE AT OR BELOW NORMAL ACROSS THE ENTIRE
SOUTHWEST QUARTER OF LOWER MICHIGAN.

&&

.FIRE WEATHER... (300 PM EDT THU AUG 2 2007)
FIRE WEATHER INDICES...FOR THE POTENTIAL FOR FIRES TO
SPREAD...REMAINS FROM MODERATE TO HIGH ACROSS CENTRAL LOWER MICHIGAN
AND FROM VERY HIGH TO EXTREME ACROSS MUCH OF SOUTHERN LOWER
MICHIGAN. ALTHOUGH RELATIVE HUMIDITY AND WINDS ARE NOT FORECAST TO
REACH WARNING CRITERIA DURING THE FORECAST PERIOD FUELS ARE VERY DRY
AND SUSCEPTIBLE TO RAPID FIRE SPREAD.

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SHORT TERM: MWH
LONG TERM:  LAURENS
AVIATION:   LAURENS
MARINE:     MWH
HYDROLOGY:  MWH
FIRE:       MWH
Hazardous weather outlook, Aug 2, 6:11 AM EDT, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
611 AM EDT THU AUG 2 2007

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-031015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
611 AM EDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS
A COLD FRONT MOVES INTO LOWER MICHIGAN. AN ISOLATED HAIL AND HIGH
WIND EVENT CANNOT BE RULED OUT...BUT THE ONLY THREAT WITH MOST OF
THE STORMS WILL ONLY BE LIGHTNING.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE MUCH OF THE PERIOD
BETWEEN SATURDAY NIGHT AND WEDNESDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OSTUNO

In the hours before

Special weather statement, Aug 2, 9:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
949 PM EDT THU AUG 2 2007

MIZ044-050-030245-
MUSKEGON-NEWAYGO-
949 PM EDT THU AUG 2 2007

...SPECIAL WEATHER STATEMENT...

AT 946 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF FREMONT...OR 13 MILES
NORTHEAST OF MUSKEGON...MOVING EAST AT 30 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...FREMONT...NEWAYGO AND GRANT.

OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS OF 40 TO 50
MPH...HAIL UP TO HALF AN INCH IN DIAMETER AND LOCALLY HEAVY
DOWNPOURS WILL ALL BE POSSIBLE FROM THIS STORM.

LAT...LON 4347 8605 4350 8604 4353 8558 4331 8558
      4332 8623 4336 8624 4347 8624

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:47 PM EDTSpecial Weather StatementGRRIonia43 min
Aug 3, 1:33 PM EDTRed Flag WarningGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more6 hr

Nearby

Special Weather Statements in Michigan, 2007Every special weather statement in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.